Montana, 2010

High Wind in Montana, September 26, 2010

September 26, 2010 · NWS TFX · 3 events in 1 county or zone

A sharp surface pressure gradient resulted in high winds over Eastern Glacier County. Wind gusts in excess of 60 mph were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A sharp surface pressure gradient resulted in high winds over Eastern Glacier County. Wind gusts in excess of 60 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Sep 26, 10:45 AM MST, 1 hour 48 minutes earlier.

Area forecast discussion, Sep 26, 10:45 AM MST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1145 AM MDT SUN SEP 26 2010

UPDATED AVIATION

.DISCUSSION...
NO UPDATE NEEDED THIS MORNING. SHORT WAVE ENERGY OVER THE PACIFIC
NORTHWEST CONTINUES TO TRACK EAST ALONG THE INTERNATIONAL BOUNDARY.
SURFACE WINDS SHOULD INCREASE THIS AFTERNOON AHEAD OF THE SHORT WAVE
AND ANY PRECIPITATION THAT DEVELOPS WILL BE CONFINED TO THE AREA
AROUND GLACIER NATIONAL PARK. EMANUEL

&&

.AVIATION...
UPDATED 1800Z.
WESTERLY FLOW ALOFT WILL PERSIST AS A WEAK UPPER-LEVEL DISTURBANCE
FLATTENS A RIDGE OF HIGH PRESSURE. HIGH CLOUDS WILL INCREASE AND
THICKEN THIS AFTERNOON WITH WINDS INCREASING AND BECOMING GUSTY AS
WELL. THE WEAK TROUGH WILL BRING A BRIEF SHIFT IN WIND DIRECTION
THIS EVENING FROM WEST-SOUTHWEST TO NORTHWEST BEFORE WINDS LIGHTEN
AND SHIFT BACK TO THE SOUTHWEST TONIGHT. VFR CONDITIONS WILL
CONTINUE THROUGH THE NEXT 24 HOURS. MLS

&&

.PREV DISCUSSION...ISSUED 327 AM MDT SUN SEP 26 2010

TODAY THROUGH TUESDAY...WEAK UPPER LEVEL RIDGING OVER THE REGION
WILL BE FLATTENED AS A SHORTWAVE TROUGH CURRENTLY IN BRITISH
COLUMBIA MOVES EAST ALONG THE US/CANADIAN BORDER. THIS FEATURES
MAIN IMPACT IN MY FORECAST AREA WILL BE GUSTY WESTERLY WINDS ALONG
THE EAST SLOPES OF THE ROCKY MOUNTAIN FRONT AND OVER THE ADJACENT
PLAINS TODAY. THERE WILL ALSO BE INCREASING CLOUDS AND A SLIGHT
CHANCE OF SHOWERS IN THE GLACIER PARK REGION. LATEST ANALYSIS OF
CROSS BARRIER FLOW AND OTHER PARAMETERS SUCH AS FROUDE NUMBERS
INDICATE THAT AREA WIDE SUSTAINED WIND SPEEDS AND GUSTS SHOULD
REMAIN BELOW HIGH WIND CRITERIA AND THAT THERE IS ONLY A MINIMAL
CHANCE FOR LOCALIZED DOWNSLOPE WINDSTORM EFFECTS. UPPER LEVEL
RIDGING REBUILDS OVERNIGHT AND ON MONDAY...BUT A FAST FLOW ALOFT
IS EXPECTED TO CONTINUE ACROSS MY NORTHWEST ZONES FOR BREEZY
CONDITIONS THROUGH THE REMAINDER OF THE SHORT TERM PERIOD. THE
COMBINATION OF UPPER LEVEL RIDGING AND DOWNSLOPE WARMING SHOULD
CONTRIBUTE TO TEMPERATURES REMAINING WELL ABOVE SEASONAL AVERAGES
ACROSS MY FORECAST AREA TODAY THROUGH TUESDAY. MPJ

TUESDAY NIGHT THROUGH SUNDAY...A STRONG UPPER LEVEL RIDGE OF HIGH
PRESSURE WILL DOMINATE THE WEATHER PATTERN OVER THE WESTERN U.S.
INTO NEXT WEEKEND...MAINTAINING DRY AND UNSEASONABLY WARM CONDITIONS
THROUGH THE PERIOD. THE RIDGE IS FLATTENED SOMEWHAT TUESDAY NIGHT
AND WEDNESDAY BY ENERGY TRAVERSING SW CANADA. AT THE SURFACE...THIS
WILL ALLOW A WEAKENING DRY COOL FRONT TO MOVE SOUTH THROUGH THE
FORECAST AREA TUESDAY NIGHT. THE FRONT WILL BE PRECEDED BY GUSTY
WEST TO SOUTHWEST WINDS TUESDAY EVENING...SHIFTING TO THE NW
OVERNIGHT. SURFACE HIGH PRESSURE EXTENDS FROM THE CANADIAN PRAIRIES
SE THROUGH MT AND THE DAKOTAS THROUGH THE REMAINDER OF THE
WEEK...CREATING AND EASTERLY PRESSURE GRADIENT AND LIGHTER WINDS
THROUGH AT LEAST FRIDAY. TEMPERATURES WILL COOL SLIGHTLY ON
WEDNESDAY COMPARED TO TUESDAYS VALUES BUT WILL REMAIN WELL ABOVE
AVERAGE. EAST TO SOUTHEAST SURFACE WINDS WILL WORK AGAINST STRONGER
WARMING ALOFT AS THE RIDGE RE-AMPLIFIES OVER THE WEST THURSDAY AND
FRIDAY FOR ONLY A GRADUAL WARMING OF TEMPERATURES. EXPECT THE RIDGE
AXIS TO SHIFT EAST OVER THE REGION BY THE WEEKEND WITH A LEE-SIDE
SURFACE TROUGH INDICATING BETTER WARMING IN THE LOW LEVELS WITH
TEMPERATURES AGAIN REACHING LEVELS NEARLY 15 DEGREES ABOVE SEASONAL
AVERAGES. HOENISCH

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  83  49  82  50 /   0   0   0   0
CTB  79  47  77  51 /   0   0   0   0
HLN  83  50  81  50 /   0   0   0   0
BZN  89  47  85  50 /   0   0   0   0
WEY  75  34  75  35 /   0   0   0   0
DLN  82  47  81  46 /   0   0   0   0
HVR  84  46  80  48 /   0   0   0   0
LWT  85  50  79  51 /   0   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MPJ
LONG TERM...HOENISCH
AVIATION...HOENISCH

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Sep 26, 3:22 AM MST, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
422 AM MDT SUN SEP 26 2010

MTZ009-010-048-271200-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
422 AM MDT SUN SEP 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

SOUTHWEST WINDS WILL INCREASE AHEAD OF A WEAK COLD FRONT
ASSOCIATED WITH A DISTURBANCE MOVING ACROSS BRITISH COLUMBIA AND
ALBERTA. SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 45 MPH
ARE EXPECTED BY THIS AFTERNOON ALONG MUCH OF THE ROCKY MOUNTAIN
FRONT AND OVER THE ADJACENT PLAINS INCLUDING EASTERN GLACIER
COUNTY. SOME LOCATIONS SUCH AS EXPOSED RIDGETOPS...TERRAIN SADDLES
AND CANYON MOUTHS MAY SEE OCCASIONAL GUSTS TO 55 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

GUSTY WESTERLY WINDS ARE EXPECTED TO CONTINUE MONDAY THROUGH
TUESDAY ALONG MUCH OF THE ROCKY MOUNTAIN FRONT AND OVER THE
ADJACENT PLAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-011>015-044>047-049>055-271200-
BEAVERHEAD-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
422 AM MDT SUN SEP 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

3 high wind. Local standard time, as filed.

High Wind, Eastern Glacier

When
September 26, 12:33 PM MST
Where
Eastern Glacier forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways

A wind gust to 63 mph was reported at East Glacier 1ENE (the Two Medicine DOT site).

High Wind, Eastern Glacier

When
September 26, 1:00 PM MST
Where
Eastern Glacier forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

A wind gust to 59 mph was reported at East Glacier Park 8SE (the Deep Creek RAWS site - elevation 5341 feet).

High Wind, Eastern Glacier

When
September 26, 2:14 PM MST
Where
Eastern Glacier forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS

A wind gust to 58 mph was reported at Cut Bank 3SW (the Cut Bank ASOS site).

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258854, 258855, 258856.